View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
WEDNESDAY, May 30 (HealthDay News) -- The acne medicine isotretinoin may be linked to a nearly two-fold increased risk of ocular adverse effects in users, according to a study published online April 16 in the Archives of Dermatology.
Meira Neudorfer, M.D., from the Tel Aviv Medical Center in Israel, and colleagues retrospectively studied 14,682 teens and young adults prescribed isotretinoin for acne, identified from an electronic medical database. The teens were matched to isotretinoin-naive patients with acne and acne-free patients.
The researchers found that 13.8 percent of the isotretinoin group experienced ocular AEs, compared to 9.6 percent of the isotretinoin-naive group and 7.1 percent of the acne-free group. Over one year of follow-up, the isotretinoin group had significantly higher risk for any ocular AEs (hazard ratio, 1.70) compared with the acne-free group, but not the isotretinoin-naive group. The isotretinoin group had higher relative risks for inflammatory and structural AEs.
"Isotretinoin use may be associated with short-term ocular events, especially conjunctivitis, underscoring the importance of educating patients and caregivers about these potentially important AEs of the therapy," the authors write.
Full Text (subscription or payment may be required)
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top